Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 68, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 21, 2009, 7:38 PM EDT for Washington County, Kentucky. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2009, 7:38 PM EDT (23:38 UTC)
- Expired
- Sep 21, 2009, 9:01 PM EDT
- In force
- 83 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, KY
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 212338
FFWLMK
KYC229-220230-
/O.NEW.KLMK.FF.W.0068.090921T2338Z-090922T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM EDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 1030 PM EDT
* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING WAS IMMINENT FROM TRAINING SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST WASHINGTON COUNTY.
* THE STORMS PRODUCING FLASH FLOODING HAVE PRODUCED UP TO TWO INCHES
OF RAIN IN THE PAST TWO HOURS...MAINLY AROUND THE TOWNS OF TEXAS AND
POTTSVILLE...JUST SOUTH OF MACKVILLE AND JUST EAST OF FENWICK AND
SPRINGFIELD. BEECH FORK CREEK MAY OVERFLOW ONTO BEECH LANE AND LOGAN
ROAD...AND LONG RUN CREEK MAY OVERFLOW ONTO LONG RUN ROAD...ALL NEAR
THE TOWN OF POTTSVILLE.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN
THE WARNED AREA OVER THE NEXT HOUR FROM TRAINING SHOWERS AND
STORMS...THOUGH RUNOFF FROM EARLIER STORMS WILL CONTINUE TO CAUSE
PROBLEMS EVEN IF PRECIPITATION STOPS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3769 8504 3765 8503 3763 8504 3764 8525
3775 8520 3774 8503 3772 8503 3770 8503
$$
AL1 follow-up statement
000
WGUS73 KLMK 220101
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
901 PM EDT MON SEP 21 2009
KYC229-220109-
/O.CAN.KLMK.FF.W.0068.000000T0000Z-090922T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON KY-
901 PM EDT MON SEP 21 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
WASHINGTON COUNTY...
LOCAL LAW ENFORCEMENT REPORTED NO FLOODING PROBLEMS FROM EARLIER
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST WASHINGTON COUNTY. SINCE
PRECIPITATION HAS MOVED NORTH OF THE WARNED AREA...THE FLASH FLOOD
WARNING WILL BE CANCELLED.
IF YOU WITNESSED WATER OVER ROADWAYS OR OTHER FLOODED AREAS NEAR THE
TOWNS OF TEXAS AND POTTSVILLE...PLEASE REPORT THIS TO LOCAL LAW
ENFORCEMENT AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE KENTUCKY.
LAT...LON 3769 8504 3765 8503 3763 8504 3764 8525
3775 8520 3774 8503 3772 8503 3770 8503
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:11 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 21, 7:11 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 711 PM EDT MON SEP 21 2009 .UPDATED FOR 00Z TAFS... && .SHORT TERM (TONIGHT AND TUESDAY)... THE FORECAST SETUP REMAINS SIMILAR TONIGHT AND THROUGH MOST OF TUESDAY AS IT HAS BEEN THE LAST DAY OR TWO. A MID LEVEL TROUGH CONTINUES TO SIT OVER THE UPPER MIDWEST INTO THE LOWER MISSISSIPPI VALLEY. WAVES OF ENERGY WILL CONTINUE TO ROTATE THROUGH THE FLOW AND WITH SOUTHERLY FLOW GULF MOISTURE WILL CONTINUE TO STREAM INTO THE REGION. THE TROUGH HAS PROGRESSED EASTWARD SOMEWHAT FROM YESTERDAY SO THE BULK OF PRECIPITATION TODAY HAS STAYED MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA KEEPING SOUTHERN INDIANA AND WEST CENTRAL KY MAINLY DRY. SHOWERS WERE INCREASING ACROSS THE REGION THIS AFTERNOON HOWEVER IN RESPONSE TO SOME INCREASING INSTABILITY AND A STRENGTHENING UPPER LEVEL JET OVER THE REGION. EXPECT THAT AT LEAST SCATTERED SHOWERS WILL STICK AROUND OVERNIGHT GIVEN THE MOIST AIRMASS WITH OHX MORNING SOUNDING SHOWING PWAT VALUES OF AROUND 1.80 INCHES...HOWEVER SOME DRIER AIR AND SUBSIDENCE WILL NOSE INTO CENTRAL KENTUCKY TONIGHT..AS NOTED BY WV IMAGERY...AS THIS SYSTEM BEGINS TO LIFT OUT OF THE REGION AN UPPER LEVEL RIDGE BEGINS TO BUILD WESTWARD ACROSS THE SOUTHEAST STATES AND INTO THE GREAT LAKES BY TUESDAY MORNING AND THROUGH THE AFTERNOON BRING A BREAK IN PRECIPITATION TOWARD TUESDAY NIGHT AHEAD OF THE CLOSED LOW SYSTEM OVER THE CENTRAL PLAINS. THEREFORE...LOWERED POPS...KEEPING ONLY SCATTERED SHOWERS AND ISOLATED THUNDER IN THE FORECAST THROUGH TUESDAY AFTERNOON. AS WITH THE LAST FEW DAYS SOME SHOWERS WILL CAUSE LOCALLY HEAVY RAINFALL AND AREAS EAST OF INTERSTATE 65 WILL BE MONITORED CLOSELY TONIGHT FOR ANY FLOODING POTENTIAL. OVERNIGHT LOWS AGAIN BE WARM WITH MID TO UPPER 60S EXPECTED. HIGHS TOMORROW WILL RANGE FROM THE MID 70S TO LOW 80S. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... TUESDAY NIGHT THROUGH THURSDAY... THE GFS HAS COME MORE IN LINE WITH THE ECMWF FOR THIS FORECAST PERIOD WITH A DEEP UPPER LEVEL CUTOFF LOW OVER THE CENTRAL PLAINS. THIS COMBINED WITH A RIDGE OFF THE EAST COAST WILL CONTINUE TO PUMP WARM AND MOIST AIR INTO THE LOWER OHIO VALLEY. A NUMBER OF WEAK FRONTS WILL MOVE FROM THE MID MISSISSIPPI VALLEY INTO THE LOWER OHIO VALLEY AND DISSIPATE. WE WILL KEEP PRECIPITATION IN ALL THE FORECAST PERIODS BUT IT LOOS AS IF THE BEST CHANCE FOR RAIN WILL BE WEDNESDAY AND THURSDAY AFTERNOON AND EVENING. HEAVY RAIN WILL AGAIN BE THE MAIN CONCERN AS BUFKIT FORECAST SOUNDINGS INDICATE PERCEPTIBLE WATER VALUES ABOVE 1.75 INCHES AND EVEN OVER 2 INCHES THURSDAY AFTERNOON. UNDER THE MOIST AIR MASS AND CLOUD COVER WE WILL SEE TEMPERATURES FROM THE MID AND UPPER 60S IN THE MORNING TO AROUND 80 DEGREES DURING THE AFTERNOON. FRIDAY THROUGH MONDAY... DURING THE LAST HALF OF THE WEEK THE AFOREMENTIONED CLOSED LOW WILL BEGIN TO SHIFT EAST AND OPEN UP. IN THE MEANTIME A NORTHEAST TROUGH WILL SHARPEN UP. SURFACE LOW PRESSURE WILL MOVE ACROSS THE EASTERN GREAT LAKES AND INTO NEW ENGLAND. THE RESULTING COOL FRONT WILL DROP INTO THE REGION AND STALL. THIS WILL CREATE AN ADDITIONAL BOUNDARY FOR STORM DEVELOPMENT FRIDAY AND SATURDAY. AN APPROACHING STRONG COLD FRONT WILL KEEP THE POSSIBILITY OF STORMS OVER THE REGION SUNDAY AND EARLY MONDAY. SO AGAIN WILL WILL CONTINUE TO MENTION POPS IN ALL PERIODS OF THE FORECAST UNTIL MONDAY AFTERNOON. TEMPERATURES UPPER 70S AND LOWER 80S WILL BEGIN TO COOL OVER THE WEEKEND WITH HIGHS ONLY IN THE LOW AND MID 70S BY MONDAY. && .AVIATION (22/00Z TAFS)... SCATTERED SHRA/TSRA WILL AGAIN RULE THE FIRST 12 HOURS OF THIS TAF PERIOD. THERE ARE MORE BREAKS IN THE CLOUDS PRESENT...AND SOME CLEARING OFF TO THE WEST...MORE SO THAN YESTERDAY. THIS COULD ALLOW FOR FOG TO DEVELOP TOWARDS MORNING...THOUGH BUFKIT SOUNDINGS INDICATE THAT TERMINALS WILL BE SOCKED IN WITH STRATUS AS OPPOSED TO FOG...MUCH LIKE THIS MORNING. IF ANY TERMINAL SEES FOG INSTEAD OF STRATUS IT WOULD BE BWG TOWARDS 12Z SINCE THEY ARE CLOSER TO THE CLEARING WEST OF OUR REGION. OTHERWISE BKN-OVC CIGS...SOMETIMES MVFR WILL DOMINATE LEX...THOUGH IT WILL VARY FROM MVFR-VFR CIGS AT SDF. BWG WILL SEE SCT CLOUDS THROUGH 12Z. ANY SHRA/TSRA WILL MAINLY AFFECT LEX THROUGH 12Z TUESDAY (THOUGH THROUGH 01Z BWG)...SO IFR VSBYS WILL BE POSSIBLE WITH THE HEAVIER CELLS. AFTER ROUGHLY 14Z TUESDAY...MODELS INDICATE ANOTHER SHORTWAVE HELPING TO FORCE MORE SHRA/TSRA. TIME-HEIGHT CROSS SECTIONS FOR BWG SHOW GOOD LIFT AND AMPLE CLOUDS/PRECIP FROM 15-20Z...SO BETTER COVERAGE OF SHRA/TSRA EXPECTED TOMORROW ACROSS ALL TERMINALS. ANY SHOWERS AND STORMS AGAIN TOMORROW WILL CAUSE IFR VSBYS AND MVFR CIGS ON AVERAGE. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...LS LONG TERM....JA AVIATION.....AL
Hazardous weather outlook, Sep 21, 3:31 PM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LOUISVILLE KY 331 PM EDT MON SEP 21 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 331 PM EDT MON SEP 21 2009 /231 PM CDT MON SEP 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY RAIN AND OCCASIONAL LIGHTNING IS EXPECTED. SOME LOCALIZED FLOODING WILL BE POSSIBLE FROM TRAINING SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE BLUEGRASS REGION OF KENTUCKY. USE CAUTION IF TRAVELING TONIGHT AND DO NOT DRIVE INTO WATER COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH SUNDAY NIGHT AS WARM MOIST AIR CONTINUES TO STREAM INTO THE LOWER OHIO VALLEY. AT THE PRESENT TIME THE BEST CHANCE FOR STORMS LOOKS TO BE TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOONS AS WELL AS SUNDAY. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL IN A SHORT PERIOD OF TIME. CLOUD TO GROUND LIGHTNING WILL ALSO BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AND ANY ROADS COVERED WITH WATER. LMS/JA
In the hours before
Special weather statement, Sep 21, 2:42 PM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 242 PM EDT MON SEP 21 2009 KYZ035>037-039>043-046>049-054>057-063>067-073>078-081-082-220045- FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY- JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY- HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY- MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE... SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER... LEBANON...DANVILLE...LANCASTER...RICHMOND...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...SCOTTSVILLE... GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN... BURKESVILLE...ALBANY 242 PM EDT MON SEP 21 2009 /142 PM CDT MON SEP 21 2009/ ...SHOWERS TO CONTINUE ACROSS EAST CENTRAL KENTUCKY THIS AFTERNOON AND EVENING... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THE NEXT SEVERAL HOURS ACROSS EAST CENTRAL KENTUCKY...SOME BRINGING LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS OF AROUND ONE TO THREE INCHES HAVE FALLEN IN THE LAST 24 HOURS ACROSS MUCH OF THIS AREA. WHILE WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED SOME LOCALIZED AREAS OF FLOODING IS POSSIBLE THROUGH TONIGHT. USE CAUTION AND DO NOT DRIVE INTO WATER COVERED ROADWAYS AS WATER DEPTH CAN BE HARD TO JUDGE...ESPECIALLY AFTER DARK.
Local storm report, Sep 21, 4:49 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT MON SEP 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 4 ENE LEBANON 37.59N 85.19W
09/21/2009 MARION KY LAW ENFORCEMENT
SWIFTLY FLOWING WATER WAS MOVING ACROSS A BRIDGE ON
SHORTLINE PIKE JUST NORTH OF HWY 52 NEAR LEBANON.
&&
EVENT NUMBER LMK0900145
LSLocal storm report, Sep 21, 6:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT MON SEP 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0642 PM FLASH FLOOD 2 S LEBANON 37.54N 85.25W
09/21/2009 MARION KY LAW ENFORCEMENT
INDIAN LICK CREEK IS OVERFLOWING LOVERS LANE CAUSING
THE ROAD TO BE CLOSED.
&&
EVENT NUMBER LMK0900146
FOSTERLocal storm report, Sep 21, 7:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT MON SEP 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0706 PM HEAVY RAIN BRADFORDSVILLE 37.50N 85.15W
09/21/2009 M2.02 INCH MARION KY TRAINED SPOTTER
JUST OVER TWO INCHES SINCE 8 AM THIS MORNIG...MAINLY
FALLING IN THE LAST TWO HOURS.
&&
EVENT NUMBER LMK0900147
FOSTERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:54 PM EDT | Flash Flood Warning | LMK | Jefferson | 8 hr |
| Sep 20, 9:17 PM EDT | Areal Flood Advisory | LMK | Oldham, Trimble | 3 hr |
| Sep 20, 9:36 PM EDT | Areal Flood Advisory | LMK | Bullitt, Hardin | 2 hr |
| Sep 20, 9:46 PM EDT | Areal Flood Advisory | LMK | Meade | 4 hr |
| Sep 20, 10:31 PM EDT | Areal Flood Advisory | LMK | Bullitt, Henry, Jefferson, Nelson, Oldham, Shelby and 2 more | 3 hr |
| Sep 20, 10:39 PM EDT | Flash Flood Warning | LMK | Bullitt, Hardin | 3 hr |
| Sep 20, 10:56 PM EDT | Areal Flood Advisory | LMK | Barren, Green, Hart, Larue | 3 hr |
| Sep 20, 10:56 PM EDT | Flash Flood Warning | LMK | Oldham, Trimble | 3 hr |
| Sep 21, 4:44 PM EDT | Flash Flood Warning | LMK | Marion | 3 hr |
| Sep 21, 4:53 PM EDT | Areal Flood Advisory | LMK | Ohio | 105 min |
| Sep 21, 5:18 PM EDT | Areal Flood Advisory | LMK | Fayette | 3 hr |
| Sep 21, 6:17 PM EDT | Areal Flood Advisory | LMK | Simpson, Warren | 84 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.